|LETTER TO EDITOR
|Year : 2020 | Volume
| Issue : 1 | Page : 98-99
Severe antidepressant discontinuation syndrome for fluoxetine
Harish Kulkarni1, Shambhavi Kulkarni2, Mahtav Saiyad3
1 Departments of Psychiatry, S N Medical College, Bagalkot, Karnataka, India
2 Department of Psychiatry and Pharmacology, S N Medical College, Bagalkot, Karnataka, India
3 Department of Psychiatry, JJM Medical College, Davangere, Karnataka, India
|Date of Submission||15-Jul-2019|
|Date of Decision||23-Aug-2019|
|Date of Acceptance||26-Aug-2019|
|Date of Web Publication||30-May-2020|
Dr. Harish Kulkarni
#10, Department of Psychiatry, S N Medical College, Bagalkot, Karnataka
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Kulkarni H, Kulkarni S, Saiyad M. Severe antidepressant discontinuation syndrome for fluoxetine. Ann Indian Psychiatry 2020;4:98-9
|How to cite this URL:|
Kulkarni H, Kulkarni S, Saiyad M. Severe antidepressant discontinuation syndrome for fluoxetine. Ann Indian Psychiatry [serial online] 2020 [cited 2020 Oct 20];4:98-9. Available from: https://www.anip.co.in/text.asp?2020/4/1/98/285500
Selective serotonin reuptake inhibitors (SSRIs) are the commonest choice of antidepressant drugs. Antidepressant discontinuation syndrome, seen also with SSRIs, is jeopardizing the effective fight against depression. It is usually seen with short-acting drugs, very rarely with long-acting drugs such as fluoxetine; on the contrary, fluoxetine is often used to remedy discontinuation syndrome. Here is a rare case of severe discontinuation syndrome developing for fluoxetine.
A 40-year-old premorbid well-adjusted female patient with no family history presented to the psychiatric outpatient department with sadness of mood, death wishes, disturbed sleep and appetite, easy fatigability, depressive cognitions, and generalized fearfulness for 3 months. The patient was clinically diagnosed as having moderate depressive episode according the ICD 10. Patient gave consent for the study. Montgomery-Asberg Depression Scale (MADRS) score was 30. The patient was treated with fluoxetine. The dose was optimized to 60 mg/day based on the clinical response over the period of two months; patient had incomplete improvement with lower doses. The MADRS score reduced to 2. The patient was psycho-educated regarding the need for continuing treatment for 2 years. The patient regularly followed up till 9 months and maintained remission with good compliance on medications. After 9 months, the patient discontinued the medications as she was symptom-free. Fifteen days after stopping medication, the patient presented to the outpatient department with two days symptoms of headache, severe myalgia, nausea, vomiting, intense restlessness, irritability, agitation, dizziness, fear of falling, excessive perspiration, numbness in limbs, disturbed sleep, and reduced appetite. The patient denied feelings of pervasive sadness, suicidal ideation or depressive cognitions. There was no history of fever, seizures, drug intoxication; no disorientation, elated mood or grandiosity. The patient was diagnosed with antidepressant (SSRI) discontinuation syndrome. Severity of the symptoms compelled hospitalization of the patient for further management. It was planned to restart medications but due to severe nausea and persisting vomiting, she couldn't take oral medications. The patient was administered intravenous fluids to correct dehydration and daily parenteral pantoprazole for nausea. The patient needed repeated parenteral lorazepam to relieve restlessness and agitation. Fluoxetine was restarted at 20 mg and optimized to earlier dose; 60 mg over a week span based on the tolerability of the patient. As an adjunctive, duloxetine was added at 20 mg and optimized to 40 mg to manage persisting somatic pain. In the 1st week of hospital stay, the patient improved markedly. The patient was discharged after a week with a plan to continue the same regimen, complete the treatment course, and taper off medication gradually. At 3 weeks after discharge, the patient maintained improvement with MADRS score of 7.
The discontinuation syndrome is mostly reported after abrupt suspension of short-acting drugs like paroxetine and is usually of mild-to-moderate severity appearing within 2–4 days after cessation. Discontinuation syndrome with fluoxetine is rare owing to its longer half-life. Here, symptoms developed 13 days after stopping fluoxetine. Fluoxetine instead of preventing discontinuation syndrome only just postponed it. Symptoms that occurred were quite severe, distressing and caused significant dysfunction, unlikely of Discontinuation Syndrome, that made the diagnosis difficult.
Relapse of depression was ruled out as the patient did not fulfill the criteria for depression currently and the presence of nondepressive symptoms such as restlessness, agitation, anxiety, nausea and vomiting, and paresthesia and vestibular symptoms clinched the diagnosis. Furthermore, most of symptoms resolved by a week with antidepressants restoration which is unlikely in depression.
In the absence of universally accepted criteria for discontinuation syndrome, FINISH criteria may help in rapid recognition: FINISH stands for flu-like symptoms (fatigue, lethargy, muscle aches, diarrhea), insomnia, nausea, imbalance, sensory disturbances (paresthesia, electric-shock sensations, visual symptoms), and hyperarousal (anxiety/agitation). Slower tapering of medication over 6–8 weeks and switching to longer-acting SSRIs would reduce chances of discontinuation syndrome but do not totally prevent it. Patient education regarding maintenance treatment, risks of relapse, and discontinuation syndrome if abruptly stopped is imperative.
Antidepressant discontinuation syndrome reminds us that antidepressants are not without risks. Reinstituting the drug may alleviate the symptoms for then, but it only postpones or aggravates the condition. The aim of management should be to gradually taper off than indefinite use of antidepressants after carefully weighing the benefits and adverse effects.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Fava GA, Gatti A, Belaise C, Guidi J, Offidani E. Withdrawal symptoms after selective serotonin reuptake inhibitor discontinuation: A Systematic review. Psychother Psychosom 2015;84:72-81.
Olver JS, Burrows GD, Norman TR. Discontinuation syndromes with selective serotonin reuptake inhibitors. CNS Drugs 1999;12:171-7.
Berber MJ. Finish: Remembering the discontinuation syndrome. Flu-like symptoms, insomnia, nausea, imbalance, sensory disturbances, and hyperarousal (anxiety/agitation) J Clin Psychiatry 1998;59:255.
Tint A, Haddad PM, Anderson IM. The effect of rate of antidepressant tapering on the incidence of discontinuation symptoms: A randomised study. J Psychopharmacol 2008;22:330-2.
Schatzberg AF, Blier P, Delgado PL, Fava M, Haddad PM, Shelton RC. Antidepressant discontinuation syndrome: Consensus panel recommendations for clinical management and additional research. J Clin Psychiatry 2006;67 Suppl 4:27-30.